advertisement
Question
Posted by: Jackie | 2005/11/18

Slower heart rate and increased cholesterol

Hi Doc

6 Months ago my cholesterol levels were 12.5, then 12.9 and now it's 13.5. I've been on Zocor 40mg daily but my levels are increasing. The LDL has increased from 10.3 to 11.9 and the HDL is now at 1.6. Dr is changing me to Lipitor in the next 1-3 months. My heart rate has also decreased from an average of 75 down to 58. When my heart rate is this slow I feel a heavyness in my chest as if iI'm not getting enough air. What is the cause of this? I had a heart attack already that has resulted in a bit of heart failure. Why is my cholesterol level increasing? I'm on a lot of other meds as well- Thyroxin/ Atenelol/Asprin/Adco-Retic/Slow-k
Thanks for helping.\

Jackie
(ps I'm only 39 years old)

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive


Dear Jackie,

You do have a bit of a problem, as you have several underlying conditions, each of which needs attention. The medication for these can often clash or cause problems.

I do not know why your cholesterol is increasing, but the best treatment these days seems to be a combination of Lipitor and Ezetrol - please discuss this with your doctor. Our cardiologists here are getting good results using this. In fact, there will shortly be available a single tablet combining these two medications. Your original cholesterol levels are of the sort that are usually found in Familial Hypercholesterolaemia. If this is the case, then you should be attending a specialised lipid clinic, which can be found attached to most large teaching hospitals. The underlying problems in the familial form are totally different from just “ordinary” high cholesterol, and need special treatment protocols.

Your slow pulse rate could be due to inadequate Thyroxin levels, but is much more likely to be due to the Atenolol. If you are currently in heart failure, then you would be better off on another type of medication.

Jackie, your problem is a complex one – I sincerely hope that you are being looked after by a cardiologist !! This is not a simple situation for a GP to manage – this needs specialist input. If you do not have a cardiologist, then please try to get to a physician.

Please let me know how you get on. Good luck.

HeartDoc


The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement